• Welcome! It’s great to see you.

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

Depakote experiences?

Ruby Tuesday

Ruby Tuesday

Well-known member
Joined
Jun 14, 2009
Messages
136
Hi all,

I am currently trying to come off quetiapine and have been started on depakote. I would like to know anyone's experience of depakote. I feel very agitated most of the time. I have tried missing out one night of quetiapine, then two nights etc and I have found by the time I am at three I am agitated beyond belief. I am only changing meds because I didn't like the weight gain and restless legs I got from quetiapine. At the moment I can't feel any benefits from depakote apart from feeling in quite a manic state most of the time.

Thanks :unsure:
 
jax

jax

Well-known member
Joined
Nov 23, 2008
Messages
868
Location
Belfast, N.Ireland
Sorry can't help you - I was supposed to start it - but they have decided not to. I was on epililm - which is very closely related. I got sickness with it and it turned some of my hair wavy and a few curls, when it was perfectly straight before. Good luck with it.
Jacqui
 
ms_P

ms_P

Well-known member
Founding Member
Joined
Jul 21, 2008
Messages
3,067
Location
BeNeLux
Hi!
My experience with that med was super negative. I'm not sure you want to hear about it.
 
Ruby Tuesday

Ruby Tuesday

Well-known member
Joined
Jun 14, 2009
Messages
136
Yeah i would appreciate any feedback,positive or negative. Many thanks
 
T

TabbyToes

Well-known member
Joined
Jun 3, 2009
Messages
206
Ruby, it could be the fact you are changing that is affecting your mood. I don't know anything about quetiapine so I don't know how that would affect you.

Does your doctor know how you're feeling now with the medication changes? Is it possible that you can reduce the dosage of the quetiapine more before cutting it out?

I've tried depakote twice and it didn't work for me. I'm loathe to go into any negative symptoms of any medication because of the way people react ~ to many say if they have a bad experience with a medication it should be banned. I don't believe this (because I know of 2 antibiotics that I'm allergic to that work perfectly well for many people). ~ I do believe that we should be aware of possible negative reactions and discuss them with our doctors.
 
Ruby Tuesday

Ruby Tuesday

Well-known member
Joined
Jun 14, 2009
Messages
136
This will be my 5th day without quetiapine, purely on the depakote and prozac and I feel really low today. Not sleeping, really cranky, agitated and I can definately feel myself slipping back into the person I was before starting the anti-psychotics.
My next appt with the pdoc is 24th of this month, I am supposed to be going on a hen weekend right after seeing him too. I will take one quetiapine tonight to see how I feel tomorrow but right now I don't think Depakote has any positives at all!
All I want to do is leave work, crawl home into bed and stay there!:(
 
T

TabbyToes

Well-known member
Joined
Jun 3, 2009
Messages
206
How long have you been on depakote for ~ and are you at the dose your psychiatrist wants you on ~ and if so, how long have you been at that level?
 
Ruby Tuesday

Ruby Tuesday

Well-known member
Joined
Jun 14, 2009
Messages
136
Hi Tabby Toes,

I have been on the Depakote for a month now, one tablet, three times a day, 200mgs x 3.

As I said yesterday I was really low but my head was really "buzzy" if you know what I mean. I couldnt get my head straight at all and ended up having to leave work early and go home. I have been suffering from migraines since I've been on the Depakote too. I took one quetiapine before I went to bed last night. It was the first one in about five or six days. It made my legs really restless for about an hour though and I do get slight involuntary twitches when I take them but I slept right through the night and feel marginally human today. The good thing is though that I have managed to bring my appointment with the pdoc forward to tomorrow instead of next Friday so hopefully somethin can be done?

Not sure what to say to the pdoc though. I feel calmer today and am in work but I can't carry on like this?:unsure:
 
T

TabbyToes

Well-known member
Joined
Jun 3, 2009
Messages
206
I'm really glad that you've got an earlier appointment.

If you're worried about what to say to him, you could always print this thread out and give it to him, or copy your posts, so he can read your concerns. Writing is a good way of communicating (IMO and my doctors and therapists haven't worried if that's the way it's had to be).
 
T

Thalia

Member
Joined
Jul 16, 2009
Messages
10
I hated depakote! I put on 14lbs in 2 weeks! It works differently for everyone though. With any change in meds the first 2 weeks are rough due to side effects. My doc always said wait 4 weeks before you judge.

Good luck x
 
Emily-Rose

Emily-Rose

Well-known member
Joined
Jul 7, 2009
Messages
159
It might be a good idea to discuss this with your pdoc. If you're not sure what to say, like someone said in an earlier post, it might be a good idea to print out this page and bring it to them.

As someone else has said (I think in the post above me), the transition from one medication to another can result in some side effects for the first few weeks, but it could be a good idea to still express this with your pdoc if this is the matter as it's important your pdoc gets all the feedback he possibly can on your medication to ensure he is prescribing the right medication at the right dosage.

Emily.x
 
Ruby Tuesday

Ruby Tuesday

Well-known member
Joined
Jun 14, 2009
Messages
136
Hi all,

I've taken your advice and wrote down how I was feeling last night. I am seeing the pdoc later this morning so will let you know how I get on. Thanks so much for the support :):)
 
Ruby Tuesday

Ruby Tuesday

Well-known member
Joined
Jun 14, 2009
Messages
136
Well have talked to a new pdoc yesterday (female this time), explained all that was happening and I've agreed to try a new med called aripiprazole which,she said,is fairly new.

I am to stop the quetiapine completely, reduce the depakote right down and she has given me sleeping tablets should I need them but warned me off taking one every night. Just a helping hand to get my sleep pattern backto normal as she thinks my lack of sleep my be exasperating the condition.

Any thoughts to this guys?:unsure:
 
T

TabbyToes

Well-known member
Joined
Jun 3, 2009
Messages
206
Not heard of aripiprazole but if you felt depakote wasn't doing anything and having side effects, it's probably worth changing.

Sleeping tablets can help tremendously in getting back into a regular pattern, but don't think of taking them on consecutive nights ~ they are addictive. I generally leave at least 2 nights between sleeping tablets (though I rarely take more than 1x a week). They may make you feel very tired the next day.

Stopping the quetiapine sounds good, even though you may have some problems for a bit.

Do you have a follow-up appointment booked?
 
ms_P

ms_P

Well-known member
Founding Member
Joined
Jul 21, 2008
Messages
3,067
Location
BeNeLux
Sorry I didn't get back to you sooner, Ruby, I was off-line for a week.
When I was on Depakote, my legs swelled up very badly and I could hardly walk and forget about shoes!
I also blacked out and fell down the stairs because of Depakote. This is probably a rare side-effect, but if it happened to me it could happen to someone else too.

I also was on Quetiapine (Seroquel), but changed to Aripiprazole (Abilify). It's not as sedating as the Seroquel, so I take Temazepam to sleep. I've got a history with meds like Temazepam (Benzodiazepines) so I'm being monitored closely. I'm very grateful that I'm trusted at all with the sleeping pills, because I truly need them at this point in my life. I'm also on Fluoxetine (Prozac).

I hope you are getting the meds sorted out and are feeling better. :hug:
 

Similar threads

Top